Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 158, NWS Springfield, MO

June 27, 2013Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 27, 2013, 11:17 PM CDT for Bourbon County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2013, 11:17 PM CDT (04:17 UTC)
Expired
Jun 28, 2013, 12:15 AM CDT
In force
58 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 9:48 PM CDTSevere Thunderstorm WatchSPC2 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3692 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:07 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 27, 11:07 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1107 PM CDT THU JUN 27 2013

...MESOSCALE UPDATE...

.MESOSCALE DISCUSSION...
ISSUED AT 1107 PM CDT THU JUN 27 2013

AFTER PERCOLATING ACROSS THE GREATER TOPEKA AREA FOR THE BETTER
PART OF 4 HOURS...SOMEWHAT DISORGANIZED CLUSTER OF CONVECTION IS
FINALLY STARTING TO MAKE ITS WAY SOUTHEAST INTO THE SGF CWA. MUCH
OF THIS CONVECTION HAS SEEMINGLY BEEN ROOTED JUST ABOVE THE
BOUNDARY LAYER...ON TOP OF A REMNANT COLD POOL FROM THE EARLY
EVENING MCS THAT AFFECTED MUCH OF KANSAS. THIS HAS LIKELY
PREVENTED THE CONVECTION FROM BECOMING BETTER ORGANIZED INTO A
FORWARD PROPAGATING MCS.

AS WE HEAD INTO THE OVERNIGHT HOURS...ANY CONVECTION THAT CAN MOVE
SOUTH INTO THE SGF CWA SHOULD HAVE AN OPPORTUNITY TO PRODUCE AT
LEAST SCATTERED SEVERE WEATHER...AS THE AIRMASS FURTHER SOUTH IS
FAR MORE FAVORABLE FOR SEVERE WEATHER (ESPECIALLY DAMAGING WIND
GUSTS) THAN ACROSS NORTHERN MISSOURI/NORTHEASTERN KANSAS. PRIMARY
THREAT REMAINS STRAIGHT LINE WIND GUSTS...WITH A SECONDARY THREAT
OF A FEW SEVERE HAIL STONES. THE TORNADO THREAT REMAINS NEARLY
ZERO.

STORMS MAY CONTINUE TO PERCOLATE FOR A WHILE ONCE THEY MOVE INTO
THE SGF CWA...THOUGH THE SEVERE THREAT SHOULD SLOWLY WANE WITH
TIME...GIVEN A SLOWLY COOLING BOUNDARY LAYER.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 330 PM CDT THU JUN 27 2013

WARM AND HUMID CONDITIONS ARE OCCURRING ACROSS THE REGION THIS
AFTERNOON. TEMPERATURES ARE GENERALLY IN THE LOWER TO MIDDLE 90S
WITH HEAT INDEX VALUES IN THE 100 TO 109 RANGE...WITH THE HIGHEST
READINGS OCCURRING ALONG AND SOUTHWEST OF AN OSCEOLA TO
SPRINGFIELD TO ALTON MISSOURI LINE. THESE CONDITIONS WILL PERSIST
THROUGH THE REMINDER OF THE AFTERNOON HOURS INTO EARLY THIS
EVENING. WILL KEEP THE HEAT ADVISORY GOING AS IS UNTIL 8 PM FOR
THESE LOCATIONS.

AN OUTFLOW BOUNDARY THAT DEVELOPED WITH CONVECTION ACROSS NORTHERN
MISSOURI THIS MORNING IS CURRENTLY PUSHING SOUTH ACROSS THE AREA
THIS AFTERNOON. THE AREA REMAINS FAIRLY CAPPED DUE TO A WARM
AIRMASS...AND VERY LITTLE DEVELOPMENT HAS OCCURRED ON THIS
BOUNDARY. A FEW ISOLATED STORMS HAVE BEEN ABLE TO DEVELOP ACROSS
CENTRAL MISSOURI AND MAY REMAIN POSSIBLE ACROSS THE EASTERN
OZARKS THIS AFTERNOON AS THE OUTFLOW PUSHES SOUTH...THOUGH MOST
LOCATIONS SHOULD REMAIN DRY.

A SURFACE FRONT IS CURRENTLY LOCATED ACROSS NORTHERN AND WESTERN
KANSAS THIS AFTERNOON AND STORMS ARE BEGINNING TO DEVELOP ON THIS
BOUNDARY. THIS TREND WILL CONTINUE THIS AFTERNOON AND THESE STORMS
WILL FORM INTO A LINE LATER THIS AFTERNOON AND WILL ACCELERATE TO
THE SOUTHEAST TOWARDS THE AREA THIS EVENING...EXITING THE AREA
OVERNIGHT. LOCATIONS WITH THE BETTER POTENTIAL TO BE AFFECTED BY
THIS ACTIVITY WILL BE FARTHER TO THE WEST...GENERALLY ALONG AND
WEST OF HIGHWAY 65. THERE ARE MORE QUESTIONS HOW FAR EAST OF
HIGHWAY 65 THIS ACTIVITY CAN MAKE IT....THOUGH THUNDERSTORMS ARE
STILL POSSIBLE EAST OF HIGHWAY 65 THIS EVENING INTO THE OVERNIGHT
HOURS. THE FORCING ALONG THE FRONT/COLD POOL THAT DEVELOPS FROM
THE STORMS ACROSS KANSAS SHOULD BE ENOUGH TO BREAK THE CAP ACROSS
THE AREA AND WITH STRONG THETA-E DIFFERENCE AND A VERY UNSTABLE
AIRMASS WILL RESULT IN A STRONG DAMAGING WIND RISK WITH WINDS IN
EXCESS OF 70 TO 80 MPH LIKELY ALONG THIS LINE WITH THE BEST
POTENTIAL FOR WINDS THAT STRONG BEING WEST OF INTERSTATE 49. THERE IS
A HAIL RISK...BUT WITH THESE STORMS EXPECTED TO BE LINEAR IN
NATURE THIS POTENTIAL IS MORE LIMITED WITH GENERALLY UP TO
QUARTERS POSSIBLE. TIMING OF THIS AREA WILL GENERALLY BE BETWEEN 7
AND 10 PM ALONG AND WEST OF THE INTERSTATE 49 CORRIDOR AND BETWEEN
8 AND MIDNIGHT WEST OF HIGHWAY 65. THERE ARE MORE QUESTIONS IF
THIS LINE OF STORMS CAN MAKE IT EAST OF HIGHWAY 65...AND WILL HAVE
TO SEE EXACTLY WHERE THIS LINE SETS UP ACROSS KANSAS.

FRIDAY SHOULD GENERALLY BE DRY...THOUGH AN ISOLATED AFTERNOON
THUNDERSTORM MAY BE POSSIBLE IF ENOUGH INSTABILITY CAN DEVELOP...
THOUGH THIS POTENTIAL LOOKS REALLY LIMITED. TEMPERATURES WILL BE COOLER
ON FRIDAY THAN TODAY...BUT HIGHS WILL STILL TOP OUT IN THE UPPER 80S
TO THE LOWER 90S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 330 PM CDT THU JUN 27 2013

AN UPPER LEVEL LOW WILL BUILD SOUTHWEST OUT OF THE GREAT LAKES
REGION OVER THE CENTRAL U.S. THIS WEEKEND THROUGH MUCH OF NEXT
WEEK. THIS WILL PUSH THE UPPER LEVEL RIDGE AND HOT AND MUGGY
CONDITIONS BACK TO THE WEST AND ALLOW A COOLER AIRMASS TO SPREAD INTO
THE REGION. HIGHS THIS WEEKEND THROUGH NEXT WEEK WILL GENERALLY BE IN
THE UPPER 70S TO THE MIDDLE 80S EACH AFTERNOON AS LOWS DROP INTO
THE LOWER TO MIDDLE 60S EACH NIGHT. THERE COULD BE PERIODS OF
SHOWERS AND THUNDERSTORMS AT TIMES AS THE UPPER LEVEL LOW REMAINS
OVER THE REGION BUT NO SEVERE WEATHER OR WASH OUT IS EXPECTED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 630 PM CDT THU JUN 27 2013

STRONG/SEVERE CONVECTION CONTINUES TO FIRE ALONG A COLD FRONT TO
THE WEST AND NORTHWEST OF THE CWA. IF THIS LINE CAN FILL IN
BETWEEN SALINA AND KANSAS CITY...IT WILL LIKELY AFFECT THE TAF
SITES THIS EVENING BETWEEN 02Z AND 04Z. IF IT DOESNT FILL IN...THE
CURRENT CONVECTION TO THE WEST WILL LIKELY MISS OUR SITES TO THE
WEST. HAVE CURRENTLY PUT IN A TEMPO GROUP...ROUGHLY USING THE
LATEST HRRR AS TIMING GUIDANCE AFFECTING THE TAF SITES THIS
EVENING. PRIOR TO AND AFTER THE CONVECTION...VFR CONDITIONS
EXPECTED. DURING CONVECTION...GENERALLY MVFR CONDITIONS EXPECTED.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...BOXELL
SHORT TERM...WISE
LONG TERM...WISE
AVIATION...LINDENBERG
Hazardous weather outlook, Jun 27, 10:13 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT THU JUN 27 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290315-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1013 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  A CLUSTER OF THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST INTO
  THE OUTLOOK AREA LATE THIS EVENING INTO THE OVERNIGHT HOURS.
  AREAS ALONG AND WEST OF U.S. 65 ARE MOST LIKELY TO EXPERIENCE
  THUNDERSTORMS. WIND GUSTS IN EXCESS OF 70 MPH CAN BE EXPECTED
  WITH THESE STORMS...ALONG WITH A FEW INSTANCES OF HAIL LARGER
  THAN QUARTERS. THE TORNADO THREAT WITH THESE STORMS IS VERY LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HEAT INDEX VALUES WILL WARM INTO THE MID TO UPPER 90S ACROSS
  EXTREME SOUTHEASTERN KANSAS AND FAR SOUTHERN MISSOURI FRIDAY
  AFTERNOON.

  THUNDERSTORMS MAY BE POSSIBLE FROM TIME TO TIME SUNDAY INTO
  NEXT WEEK AS AN UPPER LEVEL LOW IS OVER THE REGION. NO SEVERE
  WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT FEW HOURS ACROSS
  THE INTERSTATE 49 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:52 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon53 min
Jun 28, 12:11 AM CDTSevere Thunderstorm WarningSGFBenton, St. Clair64 min
Jun 28, 12:23 AM CDTSevere Thunderstorm WarningSGFMorgan52 min
Jun 28, 12:37 AM CDTSpecial Weather StatementSGFCamden, Hickory, Miller23 min
Jun 28, 12:53 AM CDTSevere Thunderstorm WarningSGFCamden, Miller67 min
Jun 28, 12:59 AM CDTSevere Thunderstorm WarningSGFDade, Greene, Jasper, Lawrence, Newton61 min
Jun 28, 1:20 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk55 min
Jun 28, 1:38 AM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski67 min
Jun 28, 1:41 AM CDTSevere Thunderstorm WarningSGFChristian, Webster64 min
Jun 28, 1:43 AM CDTSevere Thunderstorm WarningSGFLaclede62 min
Jun 28, 2:06 AM CDTSevere Thunderstorm WarningSGFDent, Texas, Wright54 min
Jun 28, 2:21 AM CDTSevere Thunderstorm WarningSGFDouglas54 min
Jun 28, 2:33 AM CDTSevere Thunderstorm WarningSGFOzark, Taney57 min
Jun 28, 2:53 AM CDTSevere Thunderstorm WarningSGFShannon67 min
Jun 28, 3:00 AM CDTSevere Thunderstorm WarningSGFTexas, Wright45 min
Jun 28, 3:06 AM CDTSevere Thunderstorm WarningSGFHowell, Oregon54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.